Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS Louisville, KY

September 15, 202134 counties in Kentucky

NWS Louisville, KY issued this flash flood watch at Sep 15, 2021, 7:14 AM CDT for 34 counties in Kentucky. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 7:14 AM CDT (12:14 UTC)
Expired
Sep 15, 2021, 7:00 PM CDT
In force
12 hr
Issued by
NWS Louisville, KY
Flood severity
None
All 34 counties

Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Hart County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS63 KLMK 151214
FFALMK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Louisville KY
714 AM CDT Wed Sep 15 2021

KYZ026>028-039>043-045>049-053>057-061>067-070>077-081-152015-
/O.NEW.KLMK.FF.A.0008.210915T1214Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Lancaster, Russellville, Winchester, Paris, 
Bowling Green, Greensburg, Liberty, Richmond, Providence, Horse 
Cave, Tompkinsville, Danville, Glasgow, Springfield, Columbia, 
Burkesville, Leitchfield, Hodgenville, Hartford, Versailles, 
Morgantown, Stanford, Nicholasville, Lexington, Bardstown, Franklin, 
Brownsville, Campbellsville, Lawrenceburg, Edmonton, Lebanon, 
Scottsville, Harrodsburg, Elizabethtown, and Carlisle
714 AM CDT Wed Sep 15 2021 /814 AM EDT Wed Sep 15 2021/

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT/8 PM EDT/ THIS 
EVENING...

The National Weather Service in Louisville has issued a

* Flash Flood Watch for portions of east central Kentucky, north 
  central Kentucky, northwest Kentucky and south central Kentucky, 
  including the following areas, in east central Kentucky, Anderson, 
  Bourbon, Boyle, Clark, Fayette, Garrard, Jessamine, Madison, 
  Mercer, Nicholas and Woodford. In north central Kentucky, Hardin, 
  Larue, Nelson and Washington. In northwest Kentucky, Ohio. In 
  south central Kentucky, Adair, Allen, Barren, Butler, Casey, 
  Cumberland, Edmonson, Grayson, Green, Hart, Lincoln, Logan, 
  Marion, Metcalfe, Monroe, Simpson, Taylor and Warren.

* Until 7 PM CDT/8 PM EDT/ this evening.

* A line of showers and storms will persist across portions of 
  central Kentucky this morning and potentially result in flash 
  flooding. Additional showers and storms are likely to fire off 
  this afternoon ahead of a cold front and could contribute to 
  additional flooding. The flood threat should end late this evening 
  as the cold front pushes through the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DM
1 follow-up statement
698 
WGUS63 KLMK 151854
FFALMK

Flood Watch
National Weather Service Louisville KY
154 PM CDT Wed Sep 15 2021

KYZ026-152000-
/O.CAN.KLMK.FF.A.0008.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio-
Including the cities of Hartford
154 PM CDT Wed Sep 15 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Ohio County has been cancelled as the 
heaviest rains from this morning have fallen south of the county, 
and additional rains today will likely not lead to flooding.

$$

KYZ027-028-039>043-045>049-053>057-061>067-070>077-081-160000-
/O.CON.KLMK.FF.A.0008.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Lancaster, Russellville, Winchester, Paris, 
Bowling Green, Greensburg, Liberty, Richmond, Providence, Horse 
Cave, Tompkinsville, Danville, Glasgow, Springfield, Columbia, 
Burkesville, Leitchfield, Hodgenville, Versailles, Morgantown, 
Stanford, Nicholasville, Lexington, Bardstown, Franklin, 
Brownsville, Campbellsville, Lawrenceburg, Edmonton, Lebanon, 
Scottsville, Harrodsburg, Elizabethtown, and Carlisle
154 PM CDT Wed Sep 15 2021 /254 PM EDT Wed Sep 15 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT/8 PM EDT/ THIS 
EVENING...

The Flash Flood Watch continues for

* Portions of east central Kentucky, north central Kentucky and 
  south central Kentucky, including the following areas, in east 
  central Kentucky, Anderson, Bourbon, Boyle, Clark, Fayette, 
  Garrard, Jessamine, Madison, Mercer, Nicholas and Woodford. In 
  north central Kentucky, Hardin, Larue, Nelson and Washington. In 
  south central Kentucky, Adair, Allen, Barren, Butler, Casey, 
  Cumberland, Edmonson, Grayson, Green, Hart, Lincoln, Logan, 
  Marion, Metcalfe, Monroe, Simpson, Taylor and Warren.

* Until 7 PM CDT/8 PM EDT/ this evening.

* Showers and storms ahead of a cold front have contributed to flash 
  flooding across portions of central Kentucky today. Rainfall 
  amounts as high as five inches have been reported in portions of 
  the watch area. The threat for flash flooding will continue into 
  the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 5:49 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 15, 5:49 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
649 AM EDT Wed Sep 15 2021

.Forecast Update...
Issued at 648 AM EDT Wed Sep 15 2021

Surface cold front remains just north of the LMK forecast area at
this hour. Convection along the front has waned a bit, but a round
of showers and storms are expected across portions of northern row
of southern IN counties over the next hour or two.

Further south, band of convection has developed as previously
expected, though in two separate lines at this time.  Stronger band
is oriented along and just south of the Bluegrass and Western KY
Parkways.  This convection continues to develop along a remnant
outflow boundary from late last night.  The boundary hasn't moved
much in the last several hours and convection is likely to train
along it for the next few hours.  This activity will impact the
Lexington Metro area throughout the morning commute.

Further south, another band of convection is developing from
Nashville, TN northeast to near Richmond, KY.  The short term models
continue to develop this convection throughout mid-morning.  Radar
estimates shows about 0.5-1.0 inch amounts in the last 3 hours from
NE Grayson through Hardin and into Nelson counties.  So far, that is
well under FFG guidance.  We will continue to monitor things, but
cannot rule out that a short term Flash Flood Watch could be
required in subsequent forecasts.

&&

.Short Term...(Today and tonight)
Issued at 322 AM EDT Wed Sep 15 2021

...HEAVY RAINFALL POSSIBLE ACROSS THE REGION TODAY...

Early morning satellite imagery and observations reveal partly to
mostly cloudy skies across the region this morning.  A cluster of
rain showers was moving across the southern Bluegrass region with
more extensive convection just south of the I-70 corridor across IN
and into OH.  The remainder of the central KY was dry at this time
with temperatures mainly in the lower 70s.

In the near term, the cold front to the north is expected to drop
southward toward the Ohio River and some scattered convection may
continue to develop along it as it moves into southern IN and
northern KY.  Instability ahead of the front is not overly
impressive, but some weak elevated instability will be present which
may keep convection going for a bit.  Of more concern is the
possibility of a line of heavier convection developing in the next
few hours from middle TN northeastward into the Lake Cumberland
region.  The NAM3K and HRRR runs have been rather insistent on
developing an area of strong convection with heavy rainfall in this
area.  Culprit here may be the strong divergence aloft in the 200-
300hPa which would produce strong synoptic uplift.  Moisture is
plentiful based on model soundings with PWATs generally in the 1.8-
1.9 inch range.  Low-mid level steering flow is weak and if this
convection develops, it may not move all that much.  Convection
seems to be centered in the 15/09-15Z time frame before diminish by
late morning.  QPF amounts could be rather impressive here as model
QPF amounts show localized 3-4 inch rainfall amounts.  At this time,
not all of the high resolution guidance shows these high amounts
like the NAM/HRRR runs.  Overall confidence on this remains below
average, but we'll continue to watch this closely.

By mid-late morning and into the early afternoon hours, additional
convection is expected to develop along the cold front which is
expected to be in the vicinity of the Ohio River.  Based on the
latest data, it doesn't appear that this front will have much of a
southward push as previously expected.  As of this writing, it
appears that a decent amount of convection can be expected across
portions of north-central and east-central KY through the afternoon
hours.  Convection across southern KY could be more limited,
especially if the early morning convection does indeed fire.  This
would result in much less instability to work with.

In terms of severe weather, strong thunderstorms will be possible
given the anticipated pockets of instability and lift along the
front.  However, environmental shear parameters are very, very weak.
Given the atmospheric moisture content, it appears that torrential
rainfall, gusty winds of 30-35 MPH and frequent cloud to ground
lightning would be the main threats.  The slow movement of the front
and rather weak steering flow could result in slow moving storms
that may produce localized hydrologic issues.

Highs today will be tempered by the anticipated cloud cover and
precipitation.  Highs in the upper 70s are expected across much of
Kentucky today.  Portions of our southern IN counties north of the
front may clear out enough to have temps warm into the very low 80s.

For tonight, frontal boundary looks to wash out across the region
and convection will likely diminish toward sunset with the loss of
heating.  Patchy fog may develop later tonight, especially if we get
some partial clearing.  Lows will drop into the upper 50s to around
60 across southern IN with mainly lower 60s across Kentucky.

.Long Term...(Thursday through Tuesday)
Issued at 315 AM EDT Wed Sep 15 2021

Surface boundary washes out across southern and eastern KY Thursday
morning as an area of surface high pressure is located over New
England and the Mid-Atlantic. We will be under generally weak flow
aloft as ridging continues over the south-central Atlantic. While
the remnants of Nicholas will weaken over LA/MS Thu & Fri, plenty of
tropical moisture streams northward into KY for the end of the week.
This will continue to keep us muggy (Td in the upper 60s/low 70s)
and PWAT values ranging from 1.20-1.60" on Thursday to around 1.75"
on Friday. Scattered to isolated showers and storms are possible
each afternoon with the best chance across the KY/TN border on Thu
expanding across all of central KY/southern IN on Friday.
Temperatures will also remain warm with daytime highs in the
low/mid 80s.

Ridging aloft begins to expand over the MS and MO River Valleys for
the weekend with the center of the ridge expected to be over the
Ohio Valley on Sunday. Overall the weekend will be mostly dry but
can't rule out the chance of scattered to isolated afternoon
showers/storms, especially on Saturday. Temperatures will continue to
warm with highs approaching the mid/upper 80s both Saturday and
Sunday.

Upper ridging expands eastward as a deep trough develops over the
Intermountain west early next week. The trough will slowing move
eastward and become an upper level low over the Upper Midwest by the
middle of the week. We will be located under south/southeasterly
flow keeping us in a warm and unsettled weather pattern through the
middle of the week. Expect scattered to isolated showers/storm each
afternoon with highs in the mid/upper 80s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 641 AM EDT Wed Sep 15 2021

IMPACTS:

- Convection with heavy rainfall for KBWG/KLEX

DISCUSSION:

Surface cold front remains just north of the LMK forecast area this
morning. This front will continue to drop southward toward the Ohio
River later this morning.  Short term models continue to want to
develop strong convection in a corridor from KBNA northeastward to
KLEX this morning.  So have put in more SHRA and VCTS in for
KBWG/KLEX this morning.  Also will have a period of showers/storms
at KHNB through about 15/15Z.  KSDF is in the middle right now and
will continue to just mention some VCSH, though a better chance of
convection may develop around 15/16Z, though it could develop a
little more south of the terminal depending on how far south the
frontal boundary gets this morning.

CONFIDENCE:

Low-medium confidence on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...MJ
Long Term....BTN
Aviation.....MJ
Hazardous weather outlook, Sep 15, 2:34 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 AM EDT Wed Sep 15 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 AM EDT Wed Sep 15 2021 /234 AM CDT Wed Sep 15 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected across the region
today as a cold front moves through the area. Strong thunderstorms
will be possible with the main threats being torrential rainfall,
gusty winds, and lightning. In areas that see repeated rainfall,
localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional isolated to scattered storms will be possible again
Thursday and into early next week. Main threats will be heavy
rainfall and lightning with thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

MJ/BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:16 AM CDTAreal Flood AdvisoryLMKLarue, Nelson, Washington106 min
Sep 15, 6:52 AM CDTAreal Flood AdvisoryLMKGrayson, Hardin3 hr
Sep 15, 7:50 AM CDTFlash Flood WarningLMKHardin, Larue, Marion, Nelson, Washington4 hr
Sep 15, 8:12 AM CDTFlash Flood WarningLMKButler, Grayson3 hr
Sep 15, 9:25 AM CDTAreal Flood AdvisoryLMKClark, Fayette, Jessamine, Madison4 hr
Sep 15, 10:11 AM CDTAreal Flood AdvisoryLMKBoyle, Marion, Mercer, Washington3 hr
Sep 15, 11:05 AM CDTAreal Flood AdvisoryLMKMarion7 min
Sep 15, 11:12 AM CDTFlash Flood WarningLMKMarion117 min
Sep 15, 11:22 AM CDTAreal Flood AdvisoryLMKLogan, Simpson11 min
Sep 15, 11:33 AM CDTFlash Flood WarningLMKLogan, Simpson3 hr
Sep 15, 12:31 PM CDTAreal Flood AdvisoryLMKAllen, Logan, Simpson, Warren3 hr
Sep 15, 4:59 PM CDTAreal Flood AdvisoryLMKFranklin2 hr
Sep 15, 5:51 PM CDTAreal Flood AdvisoryLMKLarue114 min

Nearby

Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.